Is prednisone worth it?
I've been on Plaquenil for about a year now. I've not always been great about taking it but have been very good about it for the past 10 months or so. (Having a weekly pill box that I take with me everywhere really helped.) I have always wondered if it really "worked" but now if I accidentally miss a day, I really do feel it so I guess it is working.
Anyway, I was also on low dose prednisone for awhile back in the spring. I'd flared pretty bad with serious amounts of fatigue and joint pain. My rheumy had prescribed 10mg/day prednisone to cool my joints off. The first month or so that I was taking prednisone I felt a tremendous amount of relief. I had energy, nothing hurt; I'd forgotten what it was like to feel.... good. And then the weight gain and moon face started and my joints started hurting again, albeit not as much. I ended up taking prednisone for a total of 3 1/2 months. At the end of it, I was back to feeling achy and had gained 20 pounds. I still haven't lost it which sucks because I'm now 100 pounds over weight.
I've had a few flares since then and now I'm sort of back to where I was when I first started prednisone. The past two months have been little mini flares, some obvious joint swelling but mostly pain, pain, pain, in pretty much every joint I have. I missed a dose of Plaquenil last week which was a HUGE mistake that my body is still punishing me for.
I am debating asking my rheumy if I can go on another low dose of prednisone for a tiny bit but am hesitant. I'm perpetually cranky because even if the pain isn't severe, it's constant and driving me insane. I want to exercise but I can barely get one foot in front of the other most days. You know how "dead tired" becomes your "new normal" after being fatigued for so long? That's where I'm at. I'm so significantly overweight now that I'm terrified that prednisone will only make me blow up even more.
I desperately want to feel better but am so afraid that it's only temporary and that I'll gain even more weight that will make me more miserable. Plus I'm afraid of starting a cycle of prednisone where it just gets worse and worse.
What should I do? :( :(
I am going through similar issues right now.
I take 400 mg plaquenol 3000 mg cellcept and 5 mg prednisone.
My ruhemy was hesitant to start the prednisone as I have always had weight issues.
So I am careful about what and how much I eat- and of course despite my good intentions my weight has been creeping up!
I am considered a well controlled type 11 diabetic and during this same period my A1C dropped 3 points so my efforts have helped at least in that regard.
I read some where that prednisone does more than increase apatite but also alters the way your body processes food.
The final straw is that I am developing a noticeable hump! (top of my back at base of neck) so 2 weeks ago I was told to cut my prednisone in half (now 2 1/2 mg per day) and I am really starting to feel more miserable every day.
I was diagnosed 3 years ago and have never been on prednisone until a couple of months ago and even a relatively low dose of 5 mg really helped and I am really frustrated that I can't take something that seems to really have helped.
Often, doctors will recommend immunosuppressant drugs in conjunction with or intstead of corticosteroids (such as Prednisone). Methotrexate, Azathioprine, and Cytoxin are the most commonly prescribed immunosuppressants. Perhaps you can ask your doctor about taking one of these with a lower dose of Prednisone or in place of Prednisone.
But, PLEASE know that ALL of these drugs come with their own side effects. So, taking one to avoid side effects usually does not pan out as well as we hope. So, you then have to decide which side effects you are more able to endure.
I wish you the very best.
Peace and Blessings
The first month I was diagnosed I was started on Steroids. My hunger was insatiatable. I'm already overweight as well (I'd love to lose 40 lbs). At my 2nd month appointment I let him know my major complaints were fatigue, joint pain, and the crazy appetite from the steroids.) he recommended I go on phenadrine as it would help with the fatigue, contorl the appetite side effects from the steroids, and it might even help in losing weight. It is a controlled substance, and primarily used as a weight loss drug - fyi. I figured just about anything was better than being fat and always hungry... (okay, I did more research than that) and ultimately decided to give it a try. Like a miracle it controlled my appetite. I finally felt like I knew what it was like to stop eating when I was full. I didn't crave anything and the steroids werren't making me feel like I needed to eat constantly anymore. I ate on a schedule because I had to in order to take my meds, but be careful because this med makes you feel not hungry at all. I lost 10 lbs in the first month, but haven't lost anything since. So it's not helping me lose weight after the first month, but I'm not gaining either. It's been 4 months and I've been told to stop the steroids, so I also stopped the phentermine, and I'm still holding steady on weight. I was on 12mg steroids daily and an injection once every 2 weeks, so I wasn't exactly on a low dose of steroids... And one med doesn't always work the same for everyone, but I thought I'd share my experience since my doc & I figured out an antidote to the negative steroid side effects that worked for me. I did still get moon face, and extra hair growth, but I'm 10 lbs lighter even after all the steroids. Good luck to you and I hope you find something that works for you!
Yes, this seems to be a common problem, I too have put on about 30 lbs. Lucky I had always been very thin but I'm worried about gaining more. The rhuemy told me he doesn't recommend any "weight loss" drugs ,prescription or over the counter due to increasing the probability of heart problems which as we know we are sometimes prone to as lupus patients. He said low impact workout like walking,swimming,etc are fine. I'm not on any steroids,my gain has been from Benlysta
Funny enough there is additional strain on your heart when you gain weight as well... I think you have to be careful to make sure you know the risks of every medicine we are considering taking. But like the elders of these boards say, there can also be consequences to not taking medicines.
Lol.....oh, it's all such a catch 22 isn't it! Sometimes I find myself over thinking it :(
I'm a constant over-thinker... It makes multiple choice tests a nightmare...
Oh how I empathize. Been there done that. I was in a horrible cycle for 5 yrs of flaring every spring which led to prednisone (among other meds) but the prednisone is such a horrible fantastic drug. I never felt better for the first while but then the weight, the hump, the hair, the moon face, it all made me horribly depressed and I would be done on earth.... Then in the fall I would feel better, ween down on prednisone, work out again, and then it happened again next spring. Was not till I had a 1 1/2 year round of chemo (cyclophosphamide) that I was out of that cycle for the next 15 years. Now I may be back on it. I did a round of prednisone for 8 weeks this summer and am battling the weight from that still.
Sorry, no help, just extreme empathy and listening!
The last time I had a flare, I told my Dr. that I would have to be near death before I would consider prednisone again! Sure, it makes you feel great for a while, but the battle with weight gain is horrible, and then when I tapper off, I feel like I'm dying! I feel worse than when I had the original flare up. So I decided that it's just not worth it. The only way I would take it is if they told me that I would die without it. Just my opinion- take it or leave it.